Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 5, 2020, 7:07 PM EDT for Halifax County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2020, 7:07 PM EDT (23:07 UTC)
- Expired
- Aug 5, 2020, 7:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918
WWUS81 KRNK 052307
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
707 PM EDT Wed Aug 5 2020
VAZ058-052330-
Halifax-
707 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST HALIFAX COUNTY...
At 706 PM EDT, a strong thunderstorm was located over Hitesburg, or
near Virgilina, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hitesburg.
Torrential rainfall is also occurring with this storm, at the rate
of two to four inches per hour, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3666 7870 3659 7871 3659 7872 3658 7872
3657 7873 3659 7877 3667 7871 3667 7870
TIME...MOT...LOC 2306Z 220DEG 15KT 3661 7871
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:22 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 5, 2:22 PM EDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 222 PM EDT Wed Aug 5 2020 .SYNOPSIS... A weak cold front remains stalled across the piedmont through tonight, then shifts east to the coast Friday. Surface high builds into the area this weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 215 PM EDT Wednesday... A frontal boundary continues to remain stalled over the area today as a trough continues to dig into the Ohio Valley. Meanwhile, coastal convection this AM has produced several boundaries to work with that are now in the Piedmont. Together, the front and these boundaries are starting to ignite convection both across the mountains, and down into the southern Piedmont. As convection progresses, continued boundary production will work with daytime heating and returning moisture to keep thunderstorm development going into the early evening after sunset at least. Showers and thunderstorms will be slow to diminish tonight with another way traveling along the stalled front works with lingering boundaries from the afternoon. The primary concentration will be along the spine of the Blue Ridge and out into the foothills and western Piedmont. After midnight, rain chances gradually diminish as low level clouds take over much of the Piedmont. Meanwhile, a saturated airmass will result in ample fog development for parts of the west. Another upper level trough swings through the Ohio Valley for Thursday, once again sparking convection for during the day. Isolated severe and flood threat looks better for Thursday than today with more moisture to work with (PWATs look to exceed 1.8" east of the Blue Ridge during the afternoon). CAMs indicate that convection initiation will be sooner Thursday, starting around noon, rather than waiting around into the early afternoon. Temperatures remain close to average for the afternoon both today and tomorrow. Tonight will be slightly warmer, with only the higher elevations dropping into the 50s as cloud cover for many will help keep things insulated. Forecast confidence is medium to high. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 100 PM EDT Wednesday... An upper level trough will pass overhead Friday and off the coast by Saturday. This will result in a period of synoptic lift Friday, followed by a westerly wind aloft with increasing subsidence Friday night and Saturday. The best chance for showers/storms Friday is expected to be from the Blue Ridge east associated with the upper trough...and only an isolated threat for Saturday per a downslope westerly wind aloft and more subsidence. Temperatures will continue to be near the seasonal norm through Saturday, although Saturday should be a degree or two warmer compared to Friday per fewer cloud elements. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 100 PM EDT Wednesday... The large scale pattern over the CONUS will feature a typical summertime setup with a broad ridge across the southern CONUS and the jet stream contracted to Canada. A plume of warming temperatures aloft is forecast from the Great Plains northeast into the Midwest and Ohio Valley and impinging the Mid-Atlantic from the northwest. The models become very noisy with respect to tracking the convectively induced short wave vorticies across the northern periphery of the upper level subtropical ridge...confidence low as to whether any of these features reach our forecast area to produce a bonafide MCS. For our forecast area the greater forecast confidence resides with the diurnal cycle and the typical thundershower development across the mountains per the afternoon differential heating. Temperatures are expected to warm above normal by about 4-7 degrees...with highs in the 90s for the foothills and piedmont and into the 80s across the mountains. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 215 PM EDT Wednesday... Thunderstorms continue to initiate through the afternoon. Hard to land any specific timing when they will impact any one particular TAF site, but LWB looks to be the least likeliest to be impacted today. Meanwhile, LYH looks like it will be the latest impacted of all sites, especially since thunderstorms have already started developing near BLF, BCB, DAN, and ROA. A second disturbance early tonight keeps some thunderstorms and showers ongoing to near midnight before POPs can start to decrease. After the rain, guidance is remaining consistent in believing low level clouds will linger over the Piedmont and even into the Roanoke Valley. Impacts look to be minimal at ROA with greater impacts on LYH and DAN. Meanwhile, a saturated airmass will help with the development in fog for BLF and especially LWB early tomorrow morning. Confidence isn't as high for BLF, and even less on any fog for BCB. Should some clearing somehow take place tonight after rain in BCB and BLF, fog confidence will increase and impacts will be greater to flight categories. Low clouds and fog mix out tomorrow morning, quickly giving way to a cumulus deck. Convection starts to initiate earlier tomorrow than today, with potential impacts to BCB and ROA before 18Z. Forecast confidence is medium. Extended Aviation Discussion... Typical summertime weather pattern expected through the weekend with scattered afternoon and evening thunderstorms and patchy late night fog. Any flight restrictions are expected to be temporary. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RR/WP NEAR TERM...RR/WP SHORT TERM...PM LONG TERM...PM AVIATION...RR/WP
Hazardous weather outlook, Aug 5, 2:40 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 240 PM EDT Wed Aug 5 2020 WVZ042>044-507-508-061845- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 240 PM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- 061845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 240 PM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe storms this evening. Isolated damaging thunderstorm winds are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe storms Thursday afternoon and evening. Isolated damaging thunderstorm winds are the main threat. For Friday through Tuesday the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 5:57 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT Wed Aug 5 2020
VAZ058-052215-
Halifax-
557 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT FAR EAST-CENTRAL HALIFAX
COUNTY...
At 555 PM EDT, a strong thunderstorm was located near Buffalo
Springs, or 7 miles south of Redoak, moving northeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will remain over mainly John H Kerr Reservoir.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you are on or near John H Kerr Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 3664 7858 3665 7859 3665 7860 3669 7865
3670 7865 3668 7862 3666 7860 3664 7856
TIME...MOT...LOC 2155Z 227DEG 9KT 3667 7860
DSSpecial weather statement, Aug 5, 6:07 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT Wed Aug 5 2020
VAZ018-052230-
Craig-
607 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAIG COUNTY...
At 606 PM EDT, a strong thunderstorm was located over Craig Springs,
or near Paint Bank, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Craig Springs.
Torrential rainfall, at a rate of two to three inches per hour, is
also occurring with this storm, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.
LAT...LON 3751 8012 3744 8031 3749 8035 3749 8033
3751 8030 3753 8028 3754 8029 3760 8020
TIME...MOT...LOC 2206Z 236DEG 11KT 3749 8027
DSSpecial weather statement, Aug 5, 6:32 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
632 PM EDT Wed Aug 5 2020
VAZ018-052300-
Craig-
632 PM EDT Wed Aug 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CRAIG COUNTY...
At 632 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Castle to near Abbott to near
Sinking Creek. Movement was northeast at 10 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
New Castle...
and Sinking Creek.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3750 8009 3744 8013 3735 8029 3745 8027
3756 8022 3762 8010
TIME...MOT...LOC 2232Z 224DEG 10KT 3754 8018 3745 8019 3739 8026
DSSpecial weather statement, Aug 5, 6:37 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
637 PM EDT Wed Aug 5 2020
VAZ014-018-022-052300-
Montgomery-Craig-Roanoke-
637 PM EDT Wed Aug 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN ROANOKE...SOUTH CENTRAL CRAIG AND NORTHEASTERN MONTGOMERY
COUNTIES AND THE CITY OF SALEM...
At 636 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mc Donalds Mill to near Shawsville.
Movement was northeast at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Salem...
Catawba...
Shawsville...
Glenvar...
Mc Donalds Mill...
Elliston-Lafayette...
and Bradshaw.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3748 8023 3732 8003 3727 8001 3714 8019
3722 8032 3728 8034
TIME...MOT...LOC 2236Z 212DEG 25KT 3727 8033 3714 8023
DSSpecial weather statement, Aug 5, 7:02 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
702 PM EDT Wed Aug 5 2020
VAZ018-022-023-052345-
Botetourt-Craig-Roanoke-
702 PM EDT Wed Aug 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROANOKE...SOUTHEASTERN CRAIG AND SOUTHWESTERN BOTETOURT COUNTIES...
THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 701 PM EDT, radar indicated strong thunderstorms were located
along a line extending from New Castle to near Bradshaw to Bent
Mountain. Movement was northeast at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Roanoke...
Salem...
Vinton...
New Castle...
Catawba...
Bent Mountain...
and Hollins.
Torrential rainfall, at the rate of two to three inches per hour, is
also occurring with these storms, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3758 7995 3741 8001 3732 7985 3720 7989
3719 7989 3716 8000 3717 8001 3716 8008
3716 8009 3712 8012 3712 8014 3719 8019
3723 8019 3730 8025 3734 8026 3736 8029
3755 8013
TIME...MOT...LOC 2301Z 231DEG 18KT 3752 8013 3735 8023 3714 8012
DSSpecial weather statement, Aug 5, 7:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
707 PM EDT Wed Aug 5 2020
VAZ058-052330-
Halifax-
707 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST HALIFAX COUNTY...
At 706 PM EDT, a strong thunderstorm was located over Hitesburg, or
near Virgilina, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Hitesburg.
Torrential rainfall is also occurring with this storm, at the rate
of two to four inches per hour, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3666 7870 3659 7871 3659 7872 3658 7872
3657 7873 3659 7877 3667 7871 3667 7870
TIME...MOT...LOC 2306Z 220DEG 15KT 3661 7871
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:07 PM EDT | Special Weather Statement | RNK | City of Danville | 38 min |
| Aug 5, 3:16 PM EDT | Special Weather Statement | RNK | Giles | 14 min |
| Aug 5, 3:18 PM EDT | Special Weather Statement | RNK | Grayson | 27 min |
| Aug 5, 3:49 PM EDT | Special Weather Statement | RNK | Wythe | 26 min |
| Aug 5, 4:20 PM EDT | Special Weather Statement | RNK | Wythe | 25 min |
| Aug 5, 4:25 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Aug 5, 5:22 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 23 min |
| Aug 5, 5:48 PM EDT | Areal Flood Advisory | RNK | Carroll, Wythe | 3 hr |
| Aug 5, 5:51 PM EDT | Special Weather Statement | RNK | Montgomery | 24 min |
| Aug 5, 5:57 PM EDT | Special Weather Statement | RNK | Mecklenburg | 18 min |
| Aug 5, 6:02 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 43 min |
| Aug 5, 6:07 PM EDT | Special Weather Statement | RNK | Craig | 23 min |
| Aug 5, 6:32 PM EDT | Special Weather Statement | RNK | Craig | 28 min |
| Aug 5, 6:37 PM EDT | Special Weather Statement | RNK | Craig, Roanoke, City of Salem | 23 min |
| Aug 5, 7:02 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 43 min |
| Aug 5, 7:44 PM EDT | Special Weather Statement | RNK | City of Roanoke | 31 min |
| Aug 5, 2:49 PM EDT | Special Weather Statement | RNK | Rockingham | 26 min |
| Aug 5, 3:11 PM EDT | Areal Flood Advisory | RNK | Rockingham | 3 hr |
| Aug 5, 4:59 PM EDT | Special Weather Statement | RNK | Ashe | 16 min |
| Aug 5, 7:22 PM EDT | Special Weather Statement | RNK | Surry | 23 min |
| Aug 5, 7:50 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.